Cholinergic crisis

The most common cause of a cholinergic crisis is anticholinesterase overdose in a self-medicating patient. Initially, the patient, who is already marginally cholinergic and feeling slightly weak, may increase the dose of anticholinesterase to achieve optimal strength. On finding the medication is less effective and not appreciating the symptoms and dangers of the cholinergic state, the patient increases the dose even further. If the bulbar and respiratory muscles become weak, the excessive salivation of the cholinergic state can precipitate acute respiratory failure.

Medically prescribed overdose of anticholinesterase therapy can occur. Not infrequently, some muscle groups are more cholinergic than others. If an edrophonium test is performed and it is observed that one muscle group improves with edrophonium, the patient may be thought to be myasthenically weak and the anticholinesterase is increased. Failure to examine or take note of the lack of improvement or worsening in power in other important muscle groups, such as the bulbar and respiratory muscles, may lead the physician to misinterpret the edrophonium test and precipitate the patient into a cholinergic crisis. It is wiser to maintain the patient slightly on the myasthenic side rather than to attempt to achieve optimal strength and run the risk of making the patient cholinergic.

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb Can Have Amazing Benefits For Your Life And Success. Learn About Calming Down And Gain Power By Learning Ways To Become Peaceful And Create Amazing Results.

Get My Free Ebook


Post a comment